My mother had a full hysterectomy (removal of uterus and ovaries) about nine months ago. Soon after that she started feeling very afraid of being by herself. She would cry for no reason and suffer panic attacks; and she finally ended up in the hospital psychiatric ward. The doctors there started her on medication for depression. She’s been in and out of hospitals ever since.
This is a woman who was very independent, a very strong woman. Her gynecologist has now started her on estrogen and progesterone and says that these should help her feel better. My question is could her feelings be menopause and not depression? And could she stop taking her antidepressants and just stay on the hormones?
It can be very difficult to see a loved one struggle with depression and I understand your concern. While many women experience menopause without any emotional changes, some have fatigue, nervousness or irritability, and up to 10% suffer from depression.
These emotional changes are often linked to hot flashes or insomnia, which can disrupt normal sleep patterns. Women with a history of depression, as well as those who have undergone surgical menopause (surgical removal of the ovaries) are at a greater risk for depression.
There are many ways to treat depression during menopause. Some women do very well with psychotherapy, diet and exercise programs. Others respond to hormone replacement, and in certain cases, antidepressant medication is warranted.
Menopause appears to be directly linked to your Mother’s depression, and hopefully her symptoms will improve with estrogen and progestin supplements. However, if there isn’t much improvement in the next few weeks, talk to her gynecologist about adding testosterone. This can be especially important in surgical menopause where there is a sudden, dramatic fall in both estrogen and androgen levels.
Is it wise to stop the antidepressants and see how she does on the hormones alone? No. Treating her depression is crucial and continuing the antidepressants is appropriate. When she feels well, it may be possible to taper her off the antidepressants. But even then, it should only be done with the support and guidance of her psychiatrist. I hope she feels better soon.